Mood disorders: stopping lithium: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Mood disorders: stopping lithium

Sample item

A man with bipolar I disorder has been stable on lithium for five years and wishes to stop it overnight because he feels well. What is the main risk of abrupt discontinuation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Early relapse, with a high risk of rebound mania

Abrupt stopping of lithium is followed by an early excess of relapses, especially mania, and may increase suicide risk. If lithium has to be stopped it should be tapered gradually over several weeks.

Option by option

  • A. Permanent kidney failure

    Stopping lithium does not cause renal failure; chronic use can affect the kidney.

  • B. Sudden onset of tardive dyskinesia

    Tardive dyskinesia is a delayed effect of dopamine blockers, not of lithium withdrawal.

  • C. Early relapse, with a high risk of rebound mania (correct)

    Correct. Rapid discontinuation is followed by early relapse, particularly rebound mania.

  • D. A lithium withdrawal seizure

    Lithium withdrawal seizures are not a recognised syndrome in the way benzodiazepine withdrawal seizures are.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is C, Early relapse, with a high risk of rebound mania. Abrupt stopping of lithium is followed by an early excess of relapses, especially mania, and may increase suicide risk.

Why is "Permanent kidney failure" not the answer?

Stopping lithium does not cause renal failure; chronic use can affect the kidney.

Why is "Sudden onset of tardive dyskinesia" not the answer?

Tardive dyskinesia is a delayed effect of dopamine blockers, not of lithium withdrawal.

Why is "A lithium withdrawal seizure" not the answer?

Lithium withdrawal seizures are not a recognised syndrome in the way benzodiazepine withdrawal seizures are.

What concept does this question test?

It tests Mood disorders: stopping lithium in Psychiatry. If lithium has to be stopped it should be tapered gradually over several weeks.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Mood disorders: stopping lithium?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.